Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS State College, PA

May 19, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at May 19, 2017, 3:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 3:21 PM EDT (19:21 UTC)
Expired
May 19, 2017, 3:45 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 124 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS81 KCTP 191921
SPSCTP

Special Weather Statement
National Weather Service State College PA
321 PM EDT FRI MAY 19 2017
 
PAZ065-066-191945-
Lancaster PA-York PA-
321 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 345 PM EDT...

At 321 PM EDT, Doppler radar indicated a strong thunderstorm near
Sunnyburn, moving east at 25 mph.

Very heavy rain is expected.
Nickel size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Wakefield, Holtwood, Sunnyburn, Delta, Brogue, Fawn Grove, Peach
Bottom, Little Britain, Airville and Susquehanna Trails.

LAT...LON 3989 7647 3982 7603 3981 7603 3980 7605
      3979 7604 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7655
TIME...MOT...LOC 1921Z 288DEG 23KT 3979 7642 

$$

La Corte

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 19, 3:14 PM EDT, 7 minutes earlier.

Area forecast discussion, May 19, 3:14 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
314 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will slide southeast across the state today.
Cooler and drier air will follow for the weekend. Low pressure
will track west of Pennsylvania early next week, with the
trailing cold front coming through the region Sunday night or
Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The meso anal shows the cold front settling into my southern
zones with the RAP indicating low level Theta-E advection going
negative over all but the far southern stripe of the CWA. This
is where the scattered convection is firing in the moderately
unstable airmass along and ahead of the front.

The best Cape of 1000-2000J extends along the MD border and the
trend shows the atmosphere becoming more stable as the
cool/negative Theta-E advection works south through the region.
Wind shear has decreased markedly since this morning so the
severe threat now seems to be mainly from an isolated pulse
storm in the still warm and humid airmass. The convective
threat will decrease as we lose heating and the front continues
its push south.

Basin average QPF will be generally 0.10 of an inch or less in
southern PA. However, localized amounts of 0.25-0.50 inch are
possible in places impacted by heavier showers and storms.

High temps today ranging from the mid/upper 60s across far NW
PA, to the upper 80s in the Lower Susq Valley will be a good
10-15 deg above normal across all but the far NW zones, where
they will be near to slightly above normal.

A lingering shower will be possible through mid evening before
drier air works into all areas by midnight. Lows will range from
the mid 40s to mid 50s north to south with lower dewpoints
making for more comfortable sleeping conditions than the last
couple of nights.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Saturday is expected to remain dry, with the exception of a
shower possibly working into the far SW before the sun goes
down. Increasing mid/high clouds could mar what otherwise would
be a nearly perfect mid spring day.

Highs generally in the 70s will be a few degrees either side of
normal for mid May.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure over New England will slowly retreat off the East
Coast on Sunday. The chance for showers will begin to increase
from west to east through the day, ahead of a cold front
approaching from the Midwest. Some thunder is possible by Sunday
aftn across the west.

The cold front should cross central Pennsylvania Sunday night
into early Monday, accompanied by scattered showers and possibly
some thunder. A weak area of high pressure will build in behind
the front, providing a pleasant Tuesday.

It looks like things may turn unsettled again during the middle
to later part of next week, as upper-level low pressure drops
into the Great Lakes and surface low pressure develops over the
Mid-Atlantic region. This could bring a round of cooler, wet
weather to the region Wed into Thurs.

The upper-low should begin to lift out by Friday, allowing
conditions to slowly improve.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Generally VFR will continue across central Pennsylvania through
Saturday.

The exception will be if a terminal takes a direct hit from the
small shower/thunderstorm cells that are popping up over
southern areas. Any restrictions will be brief.

As the front pushes south of Pennsylvania late this afternoon
and evening, the threat of precipitation will diminish with VFR
conditions expected overnight and continuing into Saturday.

The next system will introduce a slight chance of showers into
the west Saturday evening, with more widespread showers
developing later Sunday and Sunday Night.

.OUTLOOK...

Sun...Showers and thunderstorms likely west advancing east by
late afternoon and evening.

Mon...Becoming VFR with showers ending from west to east.

Tue...VFR.

Wed...Widespread restrictions developing with showers and
thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Evanego
AVIATION...La Corte
Hazardous weather outlook, May 19, 4:07 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
407 AM EDT Fri May 19 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-200815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
407 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>036-056>059-063>066-200815-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
407 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
321 PM EDT FRI MAY 19 2017

PAZ065-066-191945-
Lancaster PA-York PA-
321 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 345 PM EDT...

At 321 PM EDT, Doppler radar indicated a strong thunderstorm near
Sunnyburn, moving east at 25 mph.

Very heavy rain is expected.
Nickel size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Wakefield, Holtwood, Sunnyburn, Delta, Brogue, Fawn Grove, Peach
Bottom, Little Britain, Airville and Susquehanna Trails.

LAT...LON 3989 7647 3982 7603 3981 7603 3980 7605
      3979 7604 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7655
TIME...MOT...LOC 1921Z 288DEG 23KT 3979 7642

La Corte

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:11 PM EDTSpecial Weather StatementCTPWarren34 min
May 19, 4:06 PM EDTSpecial Weather StatementCTPSomerset24 min
May 19, 4:56 PM EDTSpecial Weather StatementCTPSomerset34 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.